Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Tucson, AZ

March 22, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Mar 22, 2007, 7:08 PM MST for Pima County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2007, 7:08 PM MST (02:08 UTC)
Expired
Mar 22, 2007, 7:57 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 230210
SVRTWC
AZC019-230315-
/O.NEW.KTWC.SV.W.0001.070323T0208Z-070323T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
708 PM MST THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY...

* UNTIL 815 PM MST

* AT 703 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM 
  WAS LOCATED NEAR MARANA...AND MOVING NORTHWEST AT 30 MPH. 
  ADDITIONAL STORMS ARE LOCATED THROUGHOUT EASTERN PIMA COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VAIL...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON...SAN XAVIER
  MISSION...SAGUARO NATIONAL PARK WEST...SAGUARO NATIONAL PARK
  EAST...SABINO CANYON...RYAN FIELD...RITA RANCH...PICTURE ROCKS...
  DAVIS-MONTHAN AIR FORCE BASE...CORONA DE TUCSON AND CATALINA
  FOOTHILLS

IN ADDITION TO DIME SIZE HAIL AND STRONG WINDS...CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3174 11125 3176 11046 3235 11050 3249 11136

$$
2 follow-up statements
000 
WWUS55 KTWC 230237
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST THU MAR 22 2007

AZC019-230315-
/O.CON.KTWC.SV.W.0001.000000T0000Z-070323T0315Z/
PIMA AZ-
735 PM MST THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR EASTERN PIMA COUNTY...

AT 728 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
LOCATED NEAR VAIL...MOVING NORTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATALINA FOOTHILLS...SABINO CANYON...SAGUARO NATIONAL PARK WEST...ORO
VALLEY...PICTURE ROCKS AND MARANA

IN ADDITION TO DIME SIZE HAIL AND STRONG WINDS...CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3174 11125 3176 11046 3235 11050 3249 11136

$$
000 
WWUS55 KTWC 230257
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST THU MAR 22 2007

AZC019-230306-
/O.CAN.KTWC.SV.W.0001.000000T0000Z-070323T0315Z/
PIMA AZ-
756 PM MST THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS
CANCELLED...

THE STRONGEST STORMS HAVE DISSIPATED OR MOVED OUT OF EASTERN PIMA 
COUNTY AT THIS TIME. ADDITIONAL RAINFALL ALONG WITH CLOUD TO GROUND 
LIGHTNING WILL STILL BE POSSIBLE AS SHOWERS AND ISOLATED 
THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA. 

LAT...LON 3174 11125 3176 11046 3235 11050 3249 11136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:00 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 2:00 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU MAR 22 2007

.SYNOPSIS...A STORM SYSTEM OVER CENTRAL BAJA CALIFORNIA WILL
GRADUALLY LIFT NORTHEAST ACROSS SOUTHEAST ARIZONA ON FRIDAY.
SIGNIFICANT AND BADLY NEEDED PRECIPITATION IS EXPECTED...ALONG WITH
A FEW THUNDERSTORMS AND ACCUMULATING SNOW IN THE HIGHEST ELEVATIONS.
DRY AND WARMER CONDITIONS WILL RETURN ON SUNDAY AS THE STORM SYSTEM
DEPARTS INTO THE PLAINS. HOWEVER...ANOTHER STRONG SYSTEM WILL
PRODUCE GUSTY WINDS AND SOME COOLING BY TUESDAY AND WEDNESDAY AS IT
PASSES ACROSS THE GREAT BASIN.

&&

.DISCUSSION...OUR SYSTEM IS SHOWING ITS HAND NICELY THIS AFTERNOON.
SHOWERS AND A FEW STRONG TSTMS HAVE BLOSSOMED IN THE EXPANDING WARM
CONVEYOR BELT HEAD OF THE LOW. THE CONVEYOR BELT WILL BACK A BIT TO
THE W AS THE LOW BEGINS ITS NEGATIVE TILT...BUT MODELS CONFIRM THE
IDEA THAT AS THE CORE ITSELF BEGINS TO SHIFT ENE OVERNIGHT...THE
BELT WILL ALSO SHIFT E MAY EVEN EXPAND. THE SYSTEM IS MOVING A BIT
FASTER THAN THE WRF-NAM SOLUTION SO WE WILL GO WITH THE GFS OVERALL.
EITHER WAY...THOUGH...A BADLY-NEEDED AND SIGNIFICANT PRECIP EVENT IS
GETTING UNDERWAY. WILL RAISE POPS TO 60-80 PCT ACROSS THE CWA
TONIGHT...ALTHOUGH SINCE THE SYSTEM IS SO CONVECTIVE...THE
PRECIPITATION WILL BE MORE ON-AND-OFF THAN CONTINUOUS. DURING THE
12-18Z TIME FRAME FRI MORNING...SE AZ SHOULD GET IN BETWEEN THE JET
DYNAMICS AND WARM CONVEYOR BELT WHICH WILL BE SHIFTING INTO NM...AND
THE MAIN HEIGHT FALLS ASSOCIATED WITH THE COLD CORE. THAT MAY RESULT
IN A BIT OF A LULL. HOWEVER AS THE COLD CORE ITSELF BEGINS TO LIFT
OUT FRI AFTERNOON DURING PEAK HEATING... ANOTHER ROUND OF MODERATE
PRECIP IS LIKELY OT BREAK OUT...FOLLOWED BY SCATTERED WRAP AROUND
ACTIVITY LINGERING WELL INTO SAT.

HIGH ELEVATION SNOW IS ALSO GOING TO BE AN ISSUE. WE HAD 3 OF VERY
HIGH WATER-EQUIVALENT SNOW AT HANNAGAN MEADOW LAST NIGHT. WITH THE
WARM CONVEYOR BELT GRADUALLY SHIFTING FROM W TO E OVERNIGHT...SNOW
LEVELS WILL REMAIN UP NEAR 8KFT...IF NOT A LITTLE HIGHER. OUR
SUCCESSORS WILL HAVE TO WATCH THIS...BUT THE INEFFICIENT SNOW
PRODUCTION...LOW LIQUID-SNOW RATIOS...AND RELATIVELY MILD TEMPS
SHOULD KEEP OVERNIGHT ACCUMULATIONS BELOW ADVISORY LEVELS. FRI
AFTERNOON/NIGHT IS ANOTHER MATTER...PARTICULARLY IN THE SOUTHERN
WHITES. SNOW LEVELS FRI EVENING WILL FALL TO AROUND 6KFT AS LAPSE
RATES REMAIN STEEP AND THE BEST LIFT SHIFTS INTO THE -15C/DENDRITIC
GROWTH REGION. IF ALL THE STARS ALIGN...WE COULD END UP WITH A
LOW-END HEAVY SNOW WARNING SITUATION. BUT THE PROBABILITY OF HITTING
10 INCH/12HR CRITERIA IS STILL TOO LOW TO ISSUE A WATCH AT THIS
TIME. WE ARE MOST LIKELY HEADING FOR AN ADVISORY IN ZONE 19...
THOUGH...IF NOT ALL THE MOUNTAINTOPS. SO WHEN WE UPDATED THE HWO FOR
OUR STRONG TSTMS THIS AFTERNOON/EVENING...WE ALSO HIGHLIGHTED THE
RISK OF ACCUMULATING SNOW ABOVE 7KFT FRI THROUGH SAT MORNING. THIS
WILL GIVE FUTURE SHIFTS MORE WIGGLE ROOM ON AMOUNTS AND HEADLINES.

AFTER THIS SYSTEM DEPARTS...WE GET A BREAK BEFORE A MORE TYPICAL
SPRING SYSTEM MARCHES ACROSS THE GREAT BASIN. THAT MEANS A POTENTIAL
WIND ISSUE FOR US...DEPENDING ON THE EXACT TIMING. HAVE TWEAKED
WINDS UP A BIT AND LOWERED TEMPS A LITTLE MORE BASED ON THE DECENT
MEDIUM RANGE MODEL AGREEMENT.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS MOVING NORTH WILL
PRIMARILY IMPACT TUS/OLS TERMINALS THROUGH THE EARLY EVENING
HOURS...LIKELY SHIFTING EAST TOWARD DUG TONIGHT. HEAVIER SHOWERS
WILL BRIEFLY LOWER VISIBILITIES AND CEILINGS. OTHERWISE...SCATTERED
SHOWERS WILL CONTINUE TONIGHT...HOWEVER THEY WILL BE LESS LIKELY TO
PRODUCE THUNDER WITH LOSS OF DAYTIME HEATING. AVIATION DISCUSSION IS
NOT UPDATED FOR AMENDED TAFS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PYTLAK
AVIATION...LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 22, 12:08 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1208 PM MST THU MAR 22 2007

AZZ029-030-033>035-231100-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1208 PM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL INCREASE THROUGHOUT
THE AFTERNOON AND CONTINUE INTO THE NIGHT. THE ATMOSPHERE HAS BECOME
UNSTABLE...AND WITH STRONG WINDS IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE...A FEW THUNDERSTORMS COULD PRODUCE HAIL UP TO THREE
QUARTERS OF AN INCH AND WIND GUSTS NEAR 50 MPH. RAINFALL AMOUNTS
OF UP TO A HALF AN INCH CAN BE EXPECTED WITH THE STRONGEST STORMS.

IN THE MOUNTAINS...THE SNOW LEVEL WILL REMAIN NEAR 8000 FEET
TONIGHT...BUT ONLY MINOR SLUSHY ACCUMULATIONS OF AN INCH OR LESS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY. THE SNOW LEVEL IS EXPECTED TO FALL TO AROUND 6000 FEET
BY FRIDAY NIGHT...WITH WET SNOW ACCUMULATIONS OF 2 TO 6 INCHES
POSSIBLE ABOVE 7000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-231100-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1208 PM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL INCREASE THROUGHOUT
THE AFTERNOON AND INTO THE EVENING HOURS. THE ATMOSPHERE HAS BECOME
UNSTABLE...AND WITH STRONG WINDS IN THE LOWER AND MID LEVELS OF
THE ATMOSPHERE...THERE IS A RISK THAT A FEW THUNDERSTORMS WILL
PRODUCE HAIL UP TO DIME SIZE AND WIND GUSTS NEAR 50 MPH. RAINFALL
AMOUNTS OF UP TO A HALF AN INCH CAN BE EXPECTED WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-231100-
NORTHERN GREENLEE COUNTY-
1208 PM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE ON AND OFF
THROUGH TONIGHT. THE SNOW LEVEL WILL ONCE AGAIN FALL TO AROUND
8000 FEET OVERNIGHT...WITH 2 TO 4 INCHES OF WET SNOW EXPECTED ON
THE HIGHER MOUNTAIN PEAKS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY.
THE SNOW LEVEL IS EXPECTED TO FALL TO AROUND 6000 FEET BY FRIDAY
NIGHT...WITH WET SNOW ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE
ABOVE 7000 FEET.

ANOTHER STORM SYSTEM WILL CROSS THE GREAT BASIN ON TUESDAY AND
WEDNESDAY. THIS COULD BRING STRONG GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:57 PM MSTSnow AdvisoryTWC36 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.